Hail, Saline
- When
- June 25, 4:27 AM CST
- Where
- Saline County, 4.84 mi S of Friend
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.580, -97.280
Thunderstorms developed into southeast Nebraska during the early morning hours of June 25th. The storms developed north of a weak boundary near the Kansas border aided by modestly high instability and a low level jet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed into southeast Nebraska during the early morning hours of June 25th. The storms developed north of a weak boundary near the Kansas border aided by modestly high instability and a low level jet. A few of the storms dropped large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 25, 2:30 AM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 330 AM CDT TUE JUN 25 2013 .DISCUSSION... PATTERN CONTINUES ACROSS THE AREA...WITH WARM/MUGGY DAYS AND NOCTURNAL STORMS. SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES SOUTHWESTERLY UPPER-LEVEL FLOW...WITH AN UPPER LOW OFF THE COAST OF WA/BC...AND WITH SEVERAL SHORTWAVES RIPPLING THROUGH THE FLOW. UPPER-LEVEL 100KT JET STREAK WAS PEEKING ASHORE IN NORTHERN CA...WITH WINDS WERE WEAK AND WAVY ELSEWHERE IN THE CONUS. 850MB LOW WAS CENTERED IN WY...WITH SOUTHERLY FLOW ACROSS THE CENTRAL US ADVECTING MOISTURE NORTHWARD ALL THE WAY INTO SASK/MB. 850MB DRY POCKET EXTENDED FROM EASTERN IA INTO NORTHEAST TO SOUTHWEST KS...WITH RICKER MOISTURE IN SOUTHERN KS/OK. SCANT PROFILER DATA INDICATED A 50KT JET STREAK IN CENTRAL KS...WHICH WAS ADVECTING HIGHER 850MB DEWPOINTS INTO NORTHEAST KS/SOUTHEAST NEB. SURFACE LOW AT 08Z WAS CENTERED IN NORTHEAST CO...WITH SOMETHING OF A POSSIBLE WIND SHIFT/WARM FRONT EXTENDING ACROSS SOUTHWEST TO CENTRAL TO EAST CENTRAL NEB. MAIN FORECAST CONCERN IS CONVECTIVE POTENTIAL INTO THIS MORNING...AND AGAIN THIS EVENING...AS WELL AS WARM TEMPERATURES THROUGH THURSDAY. WITH 850MB MOISTURE ADVECTING INTO THE AREA ON THE NOSE OF THE LOW-LEVEL JET...850MB THETA-E ADVECTION WAS CENTERED ON EASTERN NEB. BELIEVE ONGOING STORMS WILL PERSIST AND INCREASE IN COVERAGE TOWARD 12Z ACROSS EASTERN NEB...THEN MOVE ACROSS THE AREA IN THE MORNING HOURS. HAVE INCREASED COVERAGE AND CHANCES OF STORMS THIS MORNING...ESPECIALLY 12-15Z. IN WAKE OF MORNING STORMS...AREA SHOULD ONCE AGAIN STABILIZE...WITH QUIET WEATHER FOR THE REST OF THE DAY. MIXING TO 850MB BRINGS TEMPERATURES WELL INTO THE 90S ACROSS THE AREA...THOUGH WE DID TEMPER THE HIGHS DOWNWARD JUST A BIT IN WESTERN IA WHERE CONVECTION MAY LINGER LONGEST. MODEL SOLUTIONS ARE FAIRLY AGGRESSIVE IN DEVELOPING CONVECTION IN EASTERN SD/WESTERN MN/NORTHWEST IA LATE THIS AFTERNOON...BUT DIFFER IN WHETHER THE CONVECTION WILL SKIRT THE NORTHEAST CWA AS IT DROPS SOUTHEASTWARD. NAM FORECAST SOUNDINGS ARE UNCAPPED AT KHNR BY 20Z...WHILE RAP/SREF/GFS SOUNDINGS REMAIN CAPPED. HAVE INCLUDED SLIGHT CHANCE POPS IN THE NORTHEAST FOR THE POTENTIAL...THOUGH CERTAINLY BELIEVE THE GREATER RISK IS EAST OF THE CWA. TUESDAY NIGHT THROUGH WEDNESDAY EVENING ACTUALLY SHOULD BE QUIET ACROSS THE AREA AS HIGH PRESSURE BUILDS INTO THE AREA AND 500MB HEIGHTS RISE. SURFACE FLOW WILL BE ON THE WEAK SIDE...BUT WITH 850MB TEMPS INTO THE MID 20S...BELIEVE 90S ARE QUITE ATTAINABLE ON BOTH DAYS UNDER FULL SUMMER SUNSHINE. ON WEDNESDAY NIGHT...NAM HINTS AT LOW-LEVEL JET INTO THE HIGH PLAINS...VEERING TOWARD NORTHEAST NEB/SOUTHEAST SD BY 12Z THURSDAY AND DEVELOPING CONVECTION ON THE NOSE OF THAT JET. HAVE LIMITED MENTION OF PRECIP TO AFTER 12Z THURSDAY FOR NOW...AS 850MB MOISTURE PROFILE IS RATHER DRY UNDER THE DEPARTING HIGH UNTIL MOISTURE IS ADVECTED IN BY THAT JET. DID KEEP A MENTION IN NORTHEAST NEB ON THURSDAY MORNING...BUT BELIEVE THAT ACTIVITY WILL DIMINISH AS THE LOW-LEVEL JET IS SUPPRESSED SOUTHWARD BY A DEVELOPING 850MB LOW. DO THINK STORMS MAY DEVELOP ON THURSDAY AFTERNOON/EVENING CLOSER TO THAT LOW IN NORTH CENTRAL KS/SOUTH CENTRAL NEB...THEN EXPAND EASTWARD ALONG THE 850MB FRONT THROUGH THE EVENING/OVERNIGHT. HAVE KEPT POPS IN THE SLIGHT CHANCE CATEGORY FOR NOW...AS MODELS REMAIN HIT- OR-MISS WITH COVERAGE OF CONVECTION AND DURATION OF STORMS THROUGH THE NIGHT. HAVE INCLUDED A DRY FORECAST FRIDAY THROUGH TUESDAY. AS UPPER- LEVEL RIDGING PERSISTS OVER THE ROCKIES...WEAK NORTHWEST FLOW IS PROGGED OVER THE CENTRAL US. TEMPERATURES SHOULD REMAIN NEAR NORMAL THROUGH THE PERIOD...BUT ANY PRECIP CHANCES WOULD BE TIED TO VERY FAST-MOVING AND WEAK SHORTWAVES...AND TIMING THOSE THIS FAR IN ADVANCE WOULD BE FUTILE. WITH MODELS OVERALL LARGELY DRY THROUGH THE PERIOD...BELIEVED DRY WAS THE WAY TO LEAN IN THE FORECAST. MAYES && .AVIATION... 06Z TAFS FOR KOFK...KOMA AND KLNK. THUNDERSTORMS MAY AFFECT ALL TAF SITES DURING THE EARLY PORTION OF THE TAF CYCLE. KOFK WILL BE THE FIRST TO SEE CONVECTION WITH KLNK AND KOMA EXPECTED TO SEE THUNDERSTORMS WITHIN THE FIRST FEW HOURS OF THE TAF CYCLE. VFR CONDITIONS ARE EXPECTED OUTSIDE OF THUNDERSTORMS...BUT WE MAY DROP A CATEGORY OR TWO WITHIN THE STORMS. KERN && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 401 AM CDT TUE JUN 25 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-252315- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 401 AM CDT TUE JUN 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS PARTS OF EASTERN NEBRASKA AND WESTERN IOWA THIS MORNING. SEVERE WEATHER IS NOT EXPECTED...THOUGH SMALL HAIL AND GUSTY WINDS ARE POSSIBLE...ALONG WITH BRIEF HEAVY RAIN. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON INTO THIS EVENING ACROSS PARTS OF NORTHWEST IOWA. THOUGH STORMS SHOULD MOSTLY REMAIN TO THE EAST OF THE AREA...AN ISOLATED STORM COULD SLIP INTO WEST CENTRAL IOWA THIS EVENING. ANY STORMS THAT DID MOVE INTO THE AREA WOULD HAVE A SLIGHT CHANCE TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN RISKS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE THAT STORMS COULD DEVELOP IN NORTHEAST NEBRASKA ON THURSDAY MORNING. LATER ON THURSDAY...STORMS MAY DEVELOP IN SOUTH CENTRAL TO SOUTHEAST NEBRASKA AND CONTINUE INTO THE EVENING HOURS. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MAYES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1135 PM CDT MON JUN 24 2013
NEZ031-032-250500-
STANTON NE-MADISON NE-
1135 PM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANTON AND MADISON
COUNTIES UNTIL 1200 AM CDT...
AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LINDSAY...OR 21 MILES SOUTHWEST OF
NORFOLK...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...MADISON...BATTLE CREEK AND MEADOW GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4208 9722 4174 9742 4174 9767 4175 9777
4207 9778
TIME...MOT...LOC 0434Z 212DEG 28KT 4176 9761
CHERMOKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1141 PM CDT MON JUN 24 2013
NEZ016-250515-
ANTELOPE NE-
1141 PM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANTELOPE COUNTY UNTIL
1215 AM CDT...
AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF ELGIN...OR 37 MILES SOUTHEAST
OF ONEILL...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NELIGH...ORCHARD...CLEARWATER...BRUNSWICK AND ROYAL.
LAT...LON 4236 9830 4239 9796 4215 9789 4193 9816
4196 9829
TIME...MOT...LOC 0438Z 211DEG 27KT 4201 9824
CHERMOKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1155 PM CDT MON JUN 24 2013
NEZ031-032-042-043-250530-
STANTON NE-COLFAX NE-MADISON NE-PLATTE NE-
1155 PM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR STANTON...NORTHERN COLFAX...
SOUTHEASTERN MADISON AND NORTHEASTERN PLATTE COUNTIES UNTIL 1230 AM
CDT...
AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CRESTON...OR 20 MILES SOUTH OF NORFOLK...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STANTON...CLARKSON...LEIGH AND CRESTON.
LAT...LON 4202 9725 4199 9702 4175 9702 4168 9729
4171 9747
TIME...MOT...LOC 0452Z 235DEG 17KT 4174 9739
CHERMOKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1213 AM CDT TUE JUN 25 2013
NEZ033-043-044-250545-
DODGE NE-COLFAX NE-CUMING NE-
1213 AM CDT TUE JUN 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DODGE...CENTRAL COLFAX
AND SOUTHWESTERN CUMING COUNTIES UNTIL 1245 AM CDT...
AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF HOWELLS...OR 23 MILES
NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 0 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SCRIBNER...DODGE...HOWELLS...SNYDER AND ROGERS.
LAT...LON 4187 9694 4166 9648 4145 9691 4145 9692
4145 9694 4159 9712
TIME...MOT...LOC 0510Z 228DEG 36KT 4159 9696
KERNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
223 AM CDT TUE JUN 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM HAIL 1 ESE HARLAN 41.64N 95.31W
06/25/2013 E0.75 INCH SHELBY IA TRAINED SPOTTER
&&
JBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
508 AM CDT TUE JUN 25 2013
NEZ065-078-088-251045-
JEFFERSON NE-SEWARD NE-SALINE NE-
508 AM CDT TUE JUN 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...SEWARD AND
SALINE COUNTIES UNTIL 545 AM CDT...
AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTH OF WACO TO 6 MILES SOUTHWEST OF WESTERN...OR ALONG A LINE
EXTENDING FROM 9 MILES SOUTHEAST OF YORK TO 28 MILES WEST OF
BEATRICE...AND MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SEWARD...CRETE...MILFORD...WILBER...FRIEND...UTICA...DORCHESTER...DE
WITT...PLYMOUTH...BEAVER CROSSING...WESTERN...STAPLEHURST...BEE...
GOEHNER...DAYKIN...TOBIAS...CORDOVA...SWANTON AND TAMORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4030 9736 4069 9738 4100 9737 4103 9702
4065 9691 4028 9692
TIME...MOT...LOC 1007Z 252DEG 27KT 4081 9743 4032 9728
BOUSTEADThe Grand Island radar (KUEX), 102 km away, was scanning. The volume nearest the first event began at 10:28 UTC.
5 hail. Local standard time, as filed.
Hail, in some cases a little larger than golf ball-size even measured a few hours after the storm, caused scattered crop damage near Friend. There were still some small drifts of hail left in the fields a few hours after the storm as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448318, 448319, 448321, 448325, 448326.